Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 47, NWS Denver/Boulder, CO

August 4, 1999Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 4, 1999, 12:59 PM MDT for Weld County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 4, 1999, 12:59 PM MDT (18:59 UTC)
Expired
Aug 4, 1999, 1:30 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 041902 RRA
TORDEN
COC123-041930-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
1259 PM MDT WED AUG 4 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 130 PM MDT

* AT 1259 PM MDT...THE WELD COUNTY SHERIFF REPORTED SEVERAL FUNNEL   
    CLOUDS NEAR GILCREST...OR ABOUT 12 MILES SOUTH OF GREELEY...
    MOVING SLOWLY WEST AT 5 MPH. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
PLATTEVILLE AND GILCREST

EARLIER...THESE FUNNEL CLOUDS BRIEFLY TOUCHED DOWN NEAR LASALLE
AND KERSEY.  

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED 
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4007 10495 4010 10472 4033 10458 4034 10475

BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 4, 3:02 AM MDT, 9 hours 57 minutes earlier.

Area forecast discussion, Aug 4, 3:02 AM MDT, 9 hours 57 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
302 AM MDT WED AUG 04 1999

FLOW OF MONSOON MSTR WL CONT OVR RGN TODAY THRU THURSDAY.  MODELS
SUGGEST A FEW WK DISTURBANCES IMBEDDED IN THIS FLOW MAY TRACK ACRS
AREA DURING THE NEXT 48 HRS.  OF COURSE MAIN QUESTION IS WHETHER
THIS FEATURES ARE REAL OR FICTIONAL.  FOR TODAY CLD CVR WL BE
EXTENSIVE WHICH MAY LIMIT AMOUNT OF AFTN HTG.  HOWEVER FCST
SOUNDINGS SHOW IF TEMPS CAN REACH THE MID 70S THEN CAP WL BE BKN AND
ALLOW FOR CONVECTION TO DVLP.  WITH WK WND FIELDS ALOFT STORMS THAT
DO DVLP WL BE SLOW MOVING AND COULD PRODUCE HEAVY RAINS.  STRMS
COULD DVLP JUST ABOUT ANYWHERE BUT MAIN FOCUS MAY OCCUR OVR THE
HIGHER TERRAIN AND ALONG PALMER DIVIDE IF ENOUGH HTG OCCURS.  ALSO
IF DENVER CYCLONE DVLPS COULD SEE ADDITIONAL ACTIVITY ALONG
CONVERGENCE ZN.

FOR TONIGHT SELY LOW LVL FLOW IS FCST OVR MUCH OF RGN UP TO 700 MB
AND WITH ABUNDANT MSTR OVR RGN COULD SEE SHRA CONT MUCH OF THE NIGHT
ALONG AND NR THE FOOTHILLS FAVORED BY SELY WNDS.  BOTH NGM AND
MESO-ETA SHOW 15-20 KT SELY WNDS AT 700 MB OVERNIGHT.  OVERALL
ENVIORNMENT APPEARS TO BECOME FAVORABLE FOR WRM CORE PRECIPITATION
PROCESS VS COLD CORE REGIME.  THUS COULD SEE SOME LOW TOP CONVECTION
WITH LOCALLY HEAVY RAIN NR THE FOOTHILLS FAVORED BY SELY WNDS.

ON THU SEE LITTLE CHG TO OVERALL PTRN AS ABUNDANT MONSOON MSTR WL
CONT.  ONCE AGAIN AFTN TEMPS WL HAVE TO RISE INTO THE MID 70S FOR
CONVECTION TO DVLP.  FCST SOUNDINGS BECOME MOIST ADIABATIC ON THU
WITH PRECIPITABLE WATER VALUES INCRG TO 1.3 INCHES.  THUS LOCALLY
HEAVY RAINS WL BE PSBL ALTHOUGH FLOW ALOFT IS FCST TO INCR WHICH MAY
ALLOW FOR SOME MOVEMENT OF THE STRMS.

IN EXTENDED PD LATEST MRF SHOWS LESS MSTR OVR THE WEEKEND WHICH WOULD
LIMIT AMOUNT OF AFTN CONVECTION BUT FOR NOW WL CONT WITH PREVIOUS
EXTENDED AS MRF MAY DRY THINGS OUT TOO QUICKLY.   KLEYLA

.DEN...NONE

In the hours before

Special weather statement, Aug 4, 10:30 AM MDT, 2 hours 29 minutes before
COZ030-032>050-050600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT WED AUG 4 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS COLORADO
TODAY.  SCATTERED SHOWERS AND THUNDERSTORMS WERE ALREADY DEVELOPING
OVER MUCH OF NORTHEAST AND NORTH CENTRAL COLORADO LATE THIS
MORNING.  ADDITIONAL SHOWERS AND STORMS WILL CONTINUE TO DEVELOP
THROUGH THE REST OF THE AFTERNOON AND WELL INTO TONIGHT AS A MOIST
SOUTHEASTERLY FLOW OF AIR REMAINS IN PLACE.

SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT THERE IS A POTENTIAL OF
HEAVY RAINFALL AND LOCAL FLOODING PROBLEMS.  AT THIS TIME...THE
HIGHEST THREAT AREAS FOR HEAVY RAIN EXIST OVER LARIMER COUNTY...AS
WELL AS DOUGLAS AND ELBERT COUNTIES.

SPOTTER ACTIVATION WILL NOT BE REQUIRED.  HOWEVER ANY REPORTS OF
HEAVY RAINFALL...ONE INCH OR MORE IN AN HOUR...SHOULD BE RELAYED TO
THE NATIONAL WEATHER SERVICE.

BARJENBRUCH
Special weather statement, Aug 4, 10:30 AM MDT, 2 hours 29 minutes before
COZ030-032>050-050600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT WED AUG 4 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS COLORADO
TODAY.  SCATTERED SHOWERS AND THUNDERSTORMS WERE ALREADY DEVELOPING
OVER MUCH OF NORTHEAST AND NORTH CENTRAL COLORADO LATE THIS
MORNING.  ADDITIONAL SHOWERS AND STORMS WILL CONTINUE TO DEVELOP
THROUGH THE REST OF THE AFTERNOON AND WELL INTO TONIGHT AS A MOIST
SOUTHEASTERLY FLOW OF AIR REMAINS IN PLACE.

SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT THERE IS A POTENTIAL OF
HEAVY RAINFALL AND LOCAL FLOODING PROBLEMS.  AT THIS TIME...THE
HIGHEST THREAT AREAS FOR HEAVY RAIN EXIST OVER LARIMER COUNTY...AS
WELL AS DOUGLAS AND ELBERT COUNTIES.

SPOTTER ACTIVATION WILL NOT BE REQUIRED.  HOWEVER ANY REPORTS OF
HEAVY RAINFALL...ONE INCH OR MORE IN AN HOUR...SHOULD BE RELAYED TO
THE NATIONAL WEATHER SERVICE.

BARJENBRUCH
Special weather statement, Aug 4, 12:39 PM MDT, 20 minutes before
COZ043-041850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1239 PM MDT WED AUG 4 1999

...BRIEF TORNADOES REPORTED BY LASALLE AND KERSEY...

AT 1236 PM MDT...THE WELD COUNTY SHERIFF REPORTED THAT FUNNEL CLOUDS
HAD BRIEFLY TOUCHED THE GROUND NEAR THE TOWNS OF LASALLE AND KERSEY
IN CENTRAL WELD COUNTY.  THEY WERE MOVING SLOWLY WEST.

THESE TORNADOES WILL BE BRIEF...BUT IF ONE APPROACHES YOUR AREA...
MOVE TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

BARJENBRUCH
Special weather statement, Aug 4, 12:39 PM MDT, 20 minutes before
COZ043-041850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1239 PM MDT WED AUG 4 1999

...BRIEF TORNADOES REPORTED BY LASALLE AND KERSEY...

AT 1236 PM MDT...THE WELD COUNTY SHERIFF REPORTED THAT FUNNEL CLOUDS
HAD BRIEFLY TOUCHED THE GROUND NEAR THE TOWNS OF LASALLE AND KERSEY
IN CENTRAL WELD COUNTY.  THEY WERE MOVING SLOWLY WEST.

THESE TORNADOES WILL BE BRIEF...BUT IF ONE APPROACHES YOUR AREA...
MOVE TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

BARJENBRUCH

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.